Alert archive / Texas / Tornado Warnings in 2018
Tornado Warning 17, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Oct 7, 2018, 2:42 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2018, 2:42 PM CDT (19:42 UTC)
- Expired
- Oct 7, 2018, 3:02 PM CDT
- In force
- 20 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Deaf Smith County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 64 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
283
WFUS54 KAMA 071942
TORAMA
TXC117-381-072030-
/O.NEW.KAMA.TO.W.0017.181007T1942Z-181007T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
242 PM CDT SUN OCT 7 2018
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
West central Randall County in the Panhandle of Texas...
Southeastern Deaf Smith County in the Panhandle of Texas...
* Until 330 PM CDT.
* At 241 PM CDT, a confirmed tornado was located 4 miles northeast of
Easter, or 9 miles south of Hereford, moving northeast at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hereford, Umbarger, Buffalo Lake and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3502 10237 3497 10206 3475 10218 3475 10241
TIME...MOT...LOC 1941Z 207DEG 20KT 3469 10235
TORNADO...OBSERVED
HAIL...<1.00IN
$$
MJG1 follow-up statement
138
WWUS54 KAMA 072002
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
302 PM CDT SUN OCT 7 2018
TXC117-381-072011-
/O.CAN.KAMA.TO.W.0017.000000T0000Z-181007T2030Z/
Randall TX-Deaf Smith TX-
302 PM CDT SUN OCT 7 2018
...THE TORNADO WARNING FOR WEST CENTRAL RANDALL AND SOUTHEASTERN DEAF
SMITH COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3502 10237 3497 10206 3475 10218 3475 10241
TIME...MOT...LOC 1957Z 207DEG 20KT 3479 10229
$$
MJGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 7, 1:53 PM CDT, 49 minutes earlier.
Area forecast discussion, Oct 7, 1:53 PM CDT, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
153 PM CDT Sun Oct 7 2018
.UPDATE...
Made some minor updates to timing to handle current lull in precip across
the western CWA, although noted storms are already firing again
to the SW where better heating is occurring. With the far SW
trying to break out into some sunshine and accounted for warmer
highs there and across south in general. Bands of moderate to
heavy rainfall continue across the east ahead of current
disturbance. Best chc for the west and main QPF show there will
occur tonight a main jet sets up and this area of precip will
slowly shift east overnight and into Monday.
&&
.AVIATION...
Expect VLIFR cigs will continue to plague the area through
tonight. Increasing TSTMS will also occur from west to east and
anticipate the CIGs will finally begin to improve to IFR and then
MVFR levels after sunrise from west to east as the anticipated
shield of shra and tstms moves east.
&&
.PREV DISCUSSION... /Issued 638 AM CDT Sun Oct 7 2018/
AVIATION...12z TAFs...
Another messy aviation period is in store. Southeasterly winds
should keep most of the Panhandles socked in with LIFR/IFR
ceilings through the period along fog. Exception may be DHT which
looks to be close to the western edge of the low clouds this
afternoon. Showers and thunderstorms may also impact all TAF sites
but timing these out remains a challenge. For now, kept VCTS in
at DHT and GUY when they have the greatest chance for thunder
tonight. Put in some VCTS this morning at AMA due to thunderstorms
in the HOB vicinity that are pushing northeast currently. Unsure
if these will hold together so did not go with a TEMPO or
prevailing group at this time.
PREV DISCUSSION... /Issued 503 AM CDT Sun Oct 7 2018/
DISCUSSION...
A wet forecast remains in store for the OK and TX Panhandles
today through Tuesday, with a break in the precipitation Tuesday
night through Thursday, then possibly another round of precipitation
Thursday night through Friday night, perhaps lingering into
Saturday.
For today through Monday night, a closed upper level low pressure
system is forecast to settle into the main western states trof
today, with the most likely location being around nrn AZ. Plenty
of moisture is progged to be transported northeast into the area
ahead of this upper level low, supporting moderate to high pops
today through Monday night. The overall highest values were
placed in the eastern and southeastern zones, with lowest values
across the far western and northwestern sections. Heavy rainfall
and attendant flooding or flash flooding will continue to be a
concern today through Monday night, especially across the eastern
half of the TX Panhandle. The current Flood Watch issued yesterday
for most of the eastern and southeastern Texas Panhandle effective
through late Monday afternoon remains plausible at this time.
In addition, if enough temporary clearing occurs, allowing for
daytime heating and atmospheric instability, some storms that form
on Monday afternoon and evening will have the potential to become
strong to severe, with large hail and damaging winds the main
hazards. This is a conditional severe weather threat outlined for
Monday afternoon and evening.
The upper level low pressure system will eject northeast across
the plains states on Tuesday, with precipitation ending from west
to east on this day. No pops Tuesday night through Thursday.
Another upper level storm system may affect the fcst area Thursday
night and Friday, possibly lingering into Saturday. Toned down
superblend pops once again durg this time period due to the
continued high uncertainty in the overall upper level pattern that
far out in time as medium range models are still not in agreement.
02
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Monday evening for the following zones:
Armstrong...Carson...Collingsworth...Donley...Gray...
Hemphill...Lipscomb...Roberts...Wheeler.
Dense Fog Advisory until 2 PM CDT this afternoon for the
following zones: Armstrong...Carson...Dallam...Deaf Smith...
Gray...Hartley...Hutchinson...Moore...Oldham...Palo Duro
Canyon...Potter...Randall...Roberts...Sherman.
OK...None.
&&
88/88Hazardous weather outlook, Oct 7, 4:49 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 449 AM CDT Sun Oct 7 2018 OKZ001>003-TXZ001>020-317-072100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 449 AM CDT Sun Oct 7 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are possible today and tonight across the Oklahoma and Texas Panhandles. Any storms that develop are expected to remain below severe levels at this time. However, heavy rainfall will likely accompany the strongest storms, which could lead to flooding or flash flooding. A Flood Watch remains in effect for most of the eastern Texas Panhandle through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Monday through Tuesday morning across the Oklahoma and Texas Panhandles. Some storms on Monday may become strong to severe, with large hail and damaging winds the primary hazards. In addition, heavy rainfall will likely accompany the strongest storms Monday and Monday night, which may lead to flooding or flash flooding. A Flood Watch remains in effect for most of the eastern Texas Panhandle through late Monday afternoon. Low temperatures Wednesday morning are forecast to fall to between 34 and 36 degrees across northwest sections of the Oklahoma and Texas Panhandles. A Frost Advisory may become necessary for this area late Tuesday night into early Wednesday morning. Additional thunderstorms may develop Thursday night through Saturday across the Oklahoma and Texas Panhandles. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 10:30 PM CDT | Special Weather Statement | AMA | Randall | 45 min |
| Oct 6, 11:55 PM CDT | Special Weather Statement | AMA | Sherman | 50 min |
| Oct 7, 8:47 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 8 more | 5 hr |
| Oct 7, 3:36 PM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 39 min |
| Oct 7, 4:10 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 65 min |
| Oct 7, 4:17 PM CDT | Tornado Warning | AMA | Deaf Smith | 22 min |
| Oct 7, 5:02 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 58 min |
| Oct 7, 5:14 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 61 min |
| Oct 7, 5:27 PM CDT | Tornado Warning | AMA | Potter, Randall | 19 min |
| Oct 7, 5:42 PM CDT | Special Weather Statement | AMA | Hartley | 33 min |
| Oct 7, 5:55 PM CDT | Flash Flood Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 2 hr |
| Oct 7, 6:12 PM CDT | Special Weather Statement | AMA | Potter | 48 min |
| Oct 7, 6:47 PM CDT | Special Weather Statement | AMA | Dallam, Hartley, Oldham | 43 min |
Nearby
Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.